Brolucizumab and Retinal Vasculitis

The intraocular inflammation that may occur after intravitreal therapy with brolucizumab (Beovu) can also be accompanied by retinal vasculitis severe enough to cause profound loss of vision, researchers have found.

Source: American Academy of Ophthalmology (AAO). Linda Roach: EyeNet Magazine July 2020

Real-world outcomes. This retro­spective analysis of retinal vasculitis in 15 eyes of 12 patients from 10 U.S. centers was the first case series pub­lished in a peer-reviewed journal since isolated reports of brolucizumab-asso­ciated problems began emerging earlier this year.

The patients’ mean visual acuity (VA) before treatment with broluci­zumab was 20/53. By the time retinal vasculitis was diagnosed, it was 20/191 (range, 20/25 to 20/1,600). And at a mean of 25 days following diagnosis and treatment, it was 20/136. Nine eyes (60%) lost 3 lines or more, and five eyes (33%) had VA of less than 20/200.

The vasculitis and intraocular in­flammation noted in these eyes ranged from “peripheral vasculitis to occlusion of large retinal arteries around the optic nerve or macula with severe vision loss,” the researchers said. All 12 affected patients were women, which suggests that autoimmunity may be a factor, said coauthor Scott D. Walter MD, MSc, at Retina Consultants in Hartford, Connecticut.

Insidious onset. These adverse outcomes occurred in a pattern distinct from anything ever seen with other approved anti-VEGF drugs, said Dr. Walter, also at the University of Connecticut School of Medicine in Farmington. Specifically, the inflam­mation associated with brolucizumab “tends to be milder in its early stages and more insidious in onset,” he said. “The patient might not become symptomatic for several weeks after the injection, and the inflammation may be mild enough that patient wouldn’t think to call the office.”

In some patients, “the inflammation was picked up when they returned for a scheduled injection,” Dr. Walter noted. In others, he said, “It was overlooked because there was no intense vitritis or hypopyon.” These are typical signs of intraocular inflammation associated with other anti-VEGF drugs, with onset typically in the first week after injection, he said.

Additionally, “There were multiple exposures to the drug in some cases, and a delay of weeks, as opposed to days, before the onset of clinically apparent intraocular inflammation and retinal vasculitis,” Dr. Walter said. “And if you miss catching this, then it can really get you into trouble.”

If you use brolucizumab. Retina specialists should be alert for inflam­mation and other events when using brolucizumab, the study authors said. And while researchers try to discover the mechanism behind the problems, Dr. Walter said that he has decided against starting his patients with age-related macular degeneration on brolu­cizumab, and that he is encouraging those already on it to switch to another anti-VEGF agent.

But for those clinicians who do use the drug, Dr. Walter advises a complete examination of both the anterior and posterior segments to evaluate for subtle signs of inflammation—even for appar­ently asymptomatic patients—before each subsequent injection. “The most important thing for anyone treating these patients is to not reinject an eye that has active inflammation with brolucizumab or any other anti-VEGF drug.”

AAO Source Article with Full Disclosures

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.